Consumer Medicines Information

Select from our A to Z index of CMI (Consumer Medicines Information) leaflets for both prescription and over-the-counter medicines. Available as HTML, PDF and large font PDF.

Adobe Reader is required to view PDF files.
Get Adobe Reader

Print page  view as pdf  view as large format pdf

DI-GESIC®

dextropropoxyphene hydrochloride with paracetamol


Consumer Medicine Information

What is in this leaflet

This leaflet answers some common questions about DI-GESIC. It does not contain all the available information and does not take the place of talking with your doctor.

All medicines have risks and benefits. Your doctor has weighed the risks of you taking DI-GESIC against the benefits they expect it will have for you.

If you have any concerns about taking this medicine or have any questions about the BOXED WARNINGS, talk to your doctor or pharmacist.

Keep this leaflet with this medicine. You may need to read it again.

WARNING:
You must not take more than the recommended dose. Even a small overdose of dextropropoxyphene may be fatal.
Dextropropoxyphene may result in sudden death if combined with alcohol, antidepressants, tranquilisers or other central nervous system depressants.
DI-GESIC is contraindicated in patients with depression or other mental illness and patients who may be at risk of suicidal thoughts.
Products containing dextropropoxyphene have been associated with substantial prolongation of the QT interval. DI-GESIC is contraindicated in patients with congenital long QT syndrome or known acquired QT interval prolongation. DI-GESIC is also contraindicated in patients with a history of clinically significant cardiovascular disease, congestive heart failure, cardiac hypertrophy, or arrhythmia . (For other contraindications, see main text.)
Elderly patients, and those with renal insufficiency, are also believed to be at higher risk as they are likely to exhibit higher blood levels of dextropropoxyphene and norpropoxyphene.
It is STRONGLY RECOMMENDED that all patients undergoing chronic treatment with dextropropoxyphene products have a renal function blood test and an ECG performed at baseline and periodically (at least every 3 months) to monitor for increased risk. Should patients demonstrate significant renal insufficiency (creatinine clearance below 40 mL/min) and/or ECG results of concern, DI-GESIC MUST be ceased immediately.

Special Prescribing Conditions
Following a decision by the Administrative Appeals Tribunal, additional conditions now apply to the registration of products containing dextropropoxyphene, including DI-GESIC which affect the prescribing and dispensing of these products.

Prescribers are required to complete a prescriber confirmation form when prescribing this medication to a patient. The prescriber confirmation form must be provided to the pharmacist who first dispenses a new prescription.  It is not required to be provided to a pharmacist who is dispensing a repeat prescription.  Please speak to your prescribing doctor about the details of the new conditions.

What DI-GESIC is used for

DI-GESIC tablets contain dextropropoxyphene and paracetamol as the active ingredients. They belong to a group of medicines called analgesics and are used to provide relief from mild to moderate pain in patients who do not gain adequate pain relief from other analgesics.

DI-GESIC may be habit forming so it is important to take it exactly as directed by your doctor.

Ask your doctor if you have any questions about why it has been prescribed for you. Your doctor may have prescribed this medicine for another reason.

This medicine is only available with a doctor's prescription.

Before you take it

Tell your doctor if you have any of the following conditions or if you have ever experienced any of these conditions.

When you must not take it

Do not take DI-GESIC:

  • if you have ever had an allergic reaction to it or to any other products containing dextropropoxyphene, paracetamol or to any of the tablet ingredients listed at the end of the leaflet.
    Symptoms of an allergic reaction may include shortness of breath, wheezing or difficulty in breathing; swelling of the face, lips, tongue or any other part of the body; rash, itching or hives on the skin.
  • if you have ever had a heart attack, experienced arrhythmia or have any other heart related conditions.
  • if you are taking or likely to take alcohol.
  • if you have a history of alcoholism or substance abuse.
  • if you are over 70 years of age.
  • if you have kidney disease.
  • if you have liver disease.
  • if you have a history of depression or mental illness.
  • if you have ever had thoughts of suicide.

Also, do not take DI-GESIC:

  • if the packaging is torn, shows signs of tampering or the tablets do not look quite right.
  • if the expiry date printed on the pack has passed.

If you take it after the expiry date has passed, it may not work as well.

Do not take other paracetamol containing products if you have taken 12 DI-GESIC tablets in a day. Your total daily intake of paracetamol should not exceed 3.9 g.

Before you start to take it

You must tell your doctor:

  • if you are taking or likely to take alcohol.
  • if you have or have had the following medical conditions:
    - heart disease
    - kidney disease
    - liver disease
    - anaemia, a condition in which there is a decreased number of red blood cells.
  • if you have had any allergies to any other medicines or any other substances, such as foods, preservatives or dyes.

Do not take DI-GESIC if you are pregnant or intend to become pregnant unless you and your doctor have discussed the risks and benefits involved.

Do not take it if you are breast-feeding or plan to breast-feed. It is not recommended for use while breastfeeding as it is found in breast milk.

Taking other medicines

Tell your doctor if you are taking any other medicines including any that you buy without a prescription from your pharmacy, supermarket or health food shop.

Some medicines may make it unsafe for you to take DI-GESIC, and those other medicines may also be affected by DI-GESIC . These include:

  • tranquillisers, medicines that calm you down
  • antidepressants, medicines to treat depression
  • sedatives, medicines that help you sleep
  • orphenadrine, a muscle relaxant
  • alcohol
  • any other central nervous system depressant drugs
  • anticonvulsants, e.g. carbamazepine
  • medicines that prevent blood clotting, e.g. warfarin
  • medicines that prolong QT interval
  • medicines that are CYP3A4 inhibitors
  • medicines that predispose hypokalaemia and/or hypomagnesaemia.

Your doctor or pharmacist has more information on medicines to be careful with or avoid while taking this medicine.

Do not give DI-GESIC to children. The safety of this medicine in children has not been established.

How to take it

How much to take

Take your medicine as directed by your doctor. The usual adult dose is two tablets every four hours, as needed, for pain relief. If you are elderly or have a pre-existing kidney or liver condition, you may need to take fewer tablets.

Do not take more than twelve (12) DI-GESIC tablets per day.

Do not take more than the recommended dosage even if you are not getting pain relief. This medicine can produce drug dependence when taken in higher than recommended doses. Even a small overdose of dextropropoxyphene may be fatal.

How to take it

Swallow the tablets whole with a glass of water.

When to take it

This medicine can be taken with or without food.

How long to take it

Your doctor will decide how long you should take this medicine.

If you forget to take it

If you forget to take your medicine, take your dose as soon as you remember.

Do not take a double dose to make up for the dose that you missed. Taking more of this medicine does not necessarily mean greater pain relief.

If you take too much (overdose)

Immediately telephone your doctor, or Poisons Information Centre (telephone 13 11 26), or go to Accident and Emergency at your nearest hospital, if you think you or anyone else has taken too much DI-GESIC.

Do this even if there are no signs of discomfort or poisoning. You may need urgent medical attention.

While you are taking it

Things you must do

You should avoid alcohol while you are taking DI-GESIC. This medicine and alcohol in combination are dangerous and may lead to symptoms of overdose (difficulty breathing, confusion, anxiety, severe drowsiness and dizziness) and sudden death.

Tell your doctor if you have chest pain or feel dizzy with shoulder pain.

Tell all doctors, dentists and pharmacists who are treating you that you are taking DI-GESIC.

Tell your doctor or pharmacist before you start any new medicine that you are taking DI-GESIC.

If you become pregnant while you are taking it, tell your doctor or pharmacist.

Things you must not do

Do not take more than the dosage recommended by your doctor even if you are not getting pain relief.

Do not drive or operate machinery until you know how DI-GESIC affects you. It may make you drowsy or dizzy.

Do not give DI-GESIC to anyone else.

Side Effects

Tell your doctor or pharmacist as soon as possible if you do not feel well while you are taking DIGESIC.

Tell your doctor if you notice anything unusual or if you are concerned about any aspect of your health, even if you think the problems are not connected with this medicine and are not referred to in this leaflet. Like other medicines, DI-GESIC may cause some unwanted side effects. These are likely to vary from patient to patient. Some side effects may be related to the dose of DIGESIC. Your doctor may then decide to adjust the dose you are taking.

Tell your doctor or pharmacist if you notice any of the following common side effects and they worry you:

  • dizziness
  • sedation
  • nausea
  • vomiting

These side effects may be lessened if you lie down.

Tell your doctor or pharmacist if you notice any of the following less common side effects and they worry you:

  • constipation
  • stomach pain
  • skin rashes
  • allergic reactions
  • lightheadedness
  • headache
  • weakness
  • sensation of extreme happiness, known as euphoria
  • abnormal unhappy mood
  • hallucinations
  • minor visual disturbances
  • bleeding or bruising more easily than normal
  • frequent infections such as fever, severe chills, sore throat or mouth ulcers

Some of these may be serious side effects of DI-GESIC. You may need medical attention. Serious side effects are rare.

If any of the following happen, stop taking DI-GESIC and tell your doctor immediately or go to Accident and Emergency at your nearest hospital:

  • chest or heart pain or irregular heart beat
  • jaundice, yellowing of the skin or eyes
  • fits or seizures
  • psychoses, abnormal thought processes

These are very rare side effects. You may need urgent medical attention or hospitalisation.

After taking it

Storage

Keep your tablets in the blister pack until it is time to take them.

Keep it in a cool, dry place where the temperature stays below 25°C.

Store DI-GESIC tablets where young children cannot reach them. A locked cupboard at least one-and-a half metres above the ground is a good place to store medicines.

Disposal

If your doctor tells you to stop taking DI-GESIC or you find that the tablets have passed their expiry date, ask your pharmacist what to do with any tablets that are left over.

Product Description

What it looks like

DI-GESIC are white film coated, capsule-shaped tablets marked with "DI-GESIC" on one side.

It is available in blister packs of 20 tablets.

Ingredients

Active Ingredients:
Each tablet contains 32.5 mg of dextropropoxyphene hydrochloride and 325 mg of paracetamol.

Inactive Ingredients:

  • starch - maize
  • starch - pregelatinised maize
  • magnesium stearate
  • hypromellose
  • glycerol
  • titanium dioxide.

DI-GESIC tablets do not contain lactose, gluten, sucrose, tartrazine or any other azo dyes.

Supplier

Aspen Pharmacare Australia Pty Ltd
34-36 Chandos St
St Leonards NSW 2065
Australia

Australian Registration Number:
AUST R 52509

This leaflet was revised in
February 2014

Published by MIMS/myDr June 2014

Consumers should be aware that the information provided by the Consumer Medicines Information (CMI) search (CMI Search) is for information purposes only and consumers should continue to obtain professional advice from a qualified healthcare professional regarding any condition for which they have searched for CMI. CMIs are provided by MIMS Australia. CMI is supplied by the relevant pharmaceutical company for each consumer medical product. All copyright and responsibility for CMI is that of the relevant pharmaceutical company. MIMS Australia uses its best endeavours to ensure that at the time of publishing, as indicated on the publishing date for each resource (e.g. Published by MIMS/myDr January 2007), the CMI provided was complete to the best of MIMS Australia's knowledge. The CMI and the CMI Search are not intended to be used by consumers to diagnose, treat, cure or prevent any disease or for any therapeutic purpose. Cirrus Media Pty Limited, its servants and agents shall not be responsible for the continued currency of the CMI, or for any errors, omissions or inaccuracies in the CMI and/or the CMI Search whether arising from negligence or otherwise or from any other consequence arising there from.

Advertisement
Advertisement
Advertisement
Advertisement
This web site is intended for Australian residents and is not a substitute for independent professional advice. Information and interactions contained in this Web site are for information purposes only and are not intended to be used to diagnose, treat, cure or prevent any disease. Further, the accuracy, currency and completeness of the information available on this Web site cannot be guaranteed. Cirrus Media Pty Ltd, its affiliates and their respective servants and agents do not accept any liability for any injury, loss or damage incurred by use of or reliance on the information made available via or through myDr whether arising from negligence or otherwise.
See Privacy Policy and Disclaimer.